Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 29, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2000, 6:20 PM CDT for Geary County, Riley County, Kansas. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 2000, 6:20 PM CDT (23:20 UTC)
- Expired
- Jun 1, 2000, 6:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:35 PM CDT | Hail 0.75 | Manhattan, KS | |
| Jun 1, 6:37 PM CDT | Hail 0.75 | Junction City, KS | |
| Jun 1, 6:45 PM CDT | Hail 0.75 | Junction City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 961 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 012320 SVRTOP KSC061-161-012345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 620 PM CDT THU JUN 1 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS * UNTIL 645 PM CDT * AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF OGDEN...OR ABOUT 8 MILES EAST OF JUNCTION CITY...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED... MANHATTAN OPEN COUNTRY IN SOUTHEAST RILEY COUNTRY OPEN COUNTRY IN EAST CENTRAL GEARY COUNTY LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:20 PM CDT, 4 hours earlier.
Area forecast discussion, Jun 1, 2:20 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 220 PM CDT THU JUN 1 2000 ...MAIN FORECAST PROBLEM IS PRECIPITATION CHANCES... GENERALLY PREFER THE ETA FOR THIS FORECAST...ALTHOUGH THE AVN DOES NOT LOOK TOO BAD EITHER. 18Z LAPS DATA HAD COLD FRONT FROM KGBD TO KFNB. LAPS INDICATES CAP HAS BECOME QUITE WEAK WITH CIN VALUES DOWN TO AROUND -20 J/KG. CAPES ARE ALSO QUITE HIGH RUNNING IN THE 2000 TO 3000 J/KG RANGE. BEST MOISTURE CONVERGENCE IS CURRENTLY ACROSS CENTRAL KANSAS...WITH VISIBLE SATELLITE IMAGERY SHOWING TOWERING CUMULUS NEAR THE BOUNDARY. WOULD EXPECT STORMS DEVELOP ALONG THE COLD FRONT BY 21Z. PROFILER HODOGRAPHS SHOW VERY WEAK WIND FIELDS...SO MAIN THREAT FROM STORMS WOULD BE HAIL...AND MAYBE BRIEF WIND GUSTS. SOME THREAT ALSO LATER THIS EVENING FOR HEAVY RAINS AS STORMS COULD TRAIN ALONG THE BOUNDARY OVER EAST CENTRAL KANSAS. ETA MOVES FRONT INTO NORTHERN OKLAHOMA BY 12Z FRIDAY BEFORE STALLING IT LATER THAT AFTERNOON. ETA TRYS TO DRY OUT THE LOW LEVEL ACROSS NORTH CENTRAL AND NORTHEAST KANSAS FRIDAY AFTERNOON...ALTHOUGH EAST CENTRAL KANSAS IS MORE QUESTIONABLE. Q-VECTORS SHOW BEST DYNAMICS EXITING THE AREA EARLY FRIDAY MORNING. WILL HOLD ONTO A CHANCE FOR STORMS IN THE EAST CENTRAL FRIDAY MORNING...BUT WILL DRY AND CLEAR THINGS OUT AFTER THAT. NEXT CONCERN WOULD BE MOISTURE RETURN THAT THE ETA FORECASTS TO OCCUR FRIDAY NIGHT INTO SATURDAY. ETA INDICATES LOW LEVEL MOISTURE WILL RETURN NORTHWARD LATE FRIDAY NIGHT...WITH MIDDLE 60S DEW POINTS BACK OVER NORTHEAST KANSAS BY 00Z SUNDAY. THIS WILL BEAR WATCHING AS THERE WILL BE SOME LIFTING WITH THE LOW LEVEL WARM AIR ADVECTION. WITH TIMING OF MOISTURE RETURN SOMEWHAT IN QUESTION... WILL HOLD OFF ADDING ANY POPS TO FRIDAY NIGHT OR SATURDAY. NGM/FWC AND AVN/FAN GUIDANCE NUMBERS ARE PRETTY CLOSE AND WERE GENERALLY FOLLOWED. .TOP...NONE. 58
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 25 min |
| Jun 1, 6:08 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.